You are here



[content block]

Dr. Ken Shore's
Classroom Problem Solver

The Student with Tourette Syndrome



Tourette Syndrome (TS) is a neurological disorder characterized by tics, which can take the form of uncontrollable rapid body movements (motor tics) or involuntary verbalizations (vocal tics). A child with TS typically exhibits both types of tics. The disorder can present classroom management concerns for the teacher and self-esteem and peer acceptance issues for the student.

The behaviors seen with TS vary with each child. They can include rapid blinking, jerking of the head, or twitching of the mouth. In some cases, the behaviors are more disruptive; those include kicking, jumping, or touching other people. Involuntary vocalizations might include repeated throat clearing, grunting, yelping, or repeatedly saying words or phrases. On very rare occasions, a person with TS will use offensive language (for example, obscenities) involuntarily.

The majority of TS cases are mild. Most students with the disorder are able to attend regular classes and will lead productive and independent lives as adults. The behaviors associated with TS generally decrease with age. In fact, studies indicate that 20 to 30 percent of children with TS outgrow the problem in their teens or early twenties.

WHAT YOU CAN DO

Recognize that, as a teacher, you play a key role in detecting Tourette Syndrome. Because the diagnosis of TS relies largely on behavioral observations, you might be the first to spot the problem. If you observe a student displaying tics, begin to observe him systematically, jotting down the form and frequency of the tics and when they occur. You might also ask the school psychologist to observe the child. Let the parents know what you have observed.

Provide support to the parents. Parents of children with TS can have almost as tough a time dealing with the disorder as the child. In addition to feeling guilty that their child might have inherited the disorder from one of them, they might be upset and confused by his unusual behaviors. You can help ease their distress by reacting in a supportive and understanding way and reassuring the parents that you will treat their child with care and concern. Early in the year, talk with them about the specific behaviors their child exhibits, strategies for responding to him, and potential side effects to any medication he might be taking.

Have a private talk with the student. Let the student know that you are aware of his medical problem and that you understand that he is not misbehaving. Hearing that will comfort him; he probably is sensitive about being perceived as strange or uncooperative because of his behavior. Ask the student for suggestions about what you can do to make him more comfortable in class.

If the tics are not disruptive, try to ignore them. The best response to the student's tics is no response. Drawing attention to them will make him more self-conscious about the disorder and create a social barrier between him and other students. If the student's tics are disruptive and hard to ignore, look for ways to lessen the disruption. For example, if he compulsively taps his pencil, try placing a piece of foam rubber on his desk.

Find ways for the student to release excess energy. The student with TS, like students with an attention deficit disorder, might have difficulty sitting still for long periods. In addition, TS symptoms can increase as a result of a buildup of tension from having to sit quietly. If that is a problem for your student, allow him opportunities to move around during the day, by letting him go to the water fountain or bathroom or serve as classroom messenger, for example.

Allow the student to leave class at any time. The student with TS might be able to hold off his tics for a short period, but need a place to go to release his symptoms privately. You might send him to the nurse's office, the bathroom, a corner of the library, or a study carrel in the classroom. Provide the student with a signal he can use to alert you if he needs to leave the room.

Monitor medication side effects. Although there is no cure for TS, medication can help lessen its more extreme symptoms. The medications can have significant side effects, however, including drowsiness, sluggish thinking, memory problems, and social withdrawal. Some children even become school phobic during the initial stage of the medication. Ask the student's parents to let you know when their child is beginning or changing medication so you can be on the lookout for side effects.

About Ken Shore

Dr. Kenneth Shore is a psychologist and chair of a child study team for the Hamilton, New Jersey Public Schools. He has written five books, including Special Kids Problem Solver and Elementary Teacher's Discipline Problem Solver.

Click to read a complete bio.

 

Comments

Sign up for our FREE Newsletters!

Thank you for subscribing to the Educationworld.com newsletter!